Drug-induced lupus is a condition mimicking the symptoms of lupus, but brought on by certain types of drugs, usually taken over long periods of time. Drug-induced lupus is completely reversible once the drug is discontinued.
Many drugs have been known to cause this form of the disease (38 different drugs to be precise), but several are considered primary culprits. They are mainly drugs used to treat chronic conditions such as heart disease, thyroid disease, hypertension (high blood pressure), neuropsychiatric disorders, inflammation, and epilepsy. The three drugs mostly to blame for drug-induced lupus are:
- procainamide (brand name Pronestyl, used to treat heart arrythmias)
- hydralazine (brand name Apresoline, used to tread hypertension)
- quinidine (brand name Quinaglute, used to treat heart arrythmias)
While not extremely common, drug-induced lupus can affect those who take the culprit drugs for months or years continuously. Those experiencing drug-induced lupus may have mild to severe symptoms that are similar to what lupus patients experience: joint and/or muscle pain, fever, and arthritis.
Symptom onset of drug-induced lupus can appear slowly and gradually, or symptoms may appear quickly. The key to knowing whether someone is experiencing drug-induced lupus and not just a side effect of the medication is that the implicated drug has been taken for an extended period of time with no prior symptoms.
When considering drug-induced lupus, doctors will perform a blood test for the "anti-histone" antibody, which is present only when drugs cause lupus.
The good news is that if the offending medication is stopped, drug-induced lupus may be essentially cured. However, this may take months or years, and can re-occur if the patient begins the medication again too soon.
Source: Drug Induced Lupus, The Lupus Foundation of America.
Drug Induced Lupus, The Lupus Foundation of America.